Minnesota, 2017

Hail in Minnesota, May 8, 2017

May 8, 2017 · NWS MPX · 2 events in 1 county or zone

Scattered thunderstorms developed during the late afternoon in south central Minnesota, and moved east-southeast and produced a few hail stones up to nickel size in some areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Scattered thunderstorms developed during the late afternoon in south central Minnesota, and moved east-southeast and produced a few hail stones up to nickel size in some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 8, 2:06 PM CST, 4 hours 29 minutes earlier.

Area forecast discussion, May 8, 2:06 PM CST, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
306 PM CDT Mon May 8 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 307 PM CDT Mon May 8 2017

The surface low of interest is entering southwest MN this afternoon.
Warm air advection in advance of this feature will spawn shower and
thunderstorm development this afternoon and evening. Temperatures
have warmed into the upper 70s and lower 80s in the thermal ridge
axis just ahead of the trough from west central into south central
MN, where dewpoints are creeping up toward the 60 degree mark. Most
unstable CAPE values have increased to around 1500 J/KG this
afternoon in said area, where 700-500mb lapse rates are circa 7.5
degrees C/KM. Therefore, any stronger cells that develop could be
hail producers. The preferred model for convective evolution today
was the HRRR 1km, which indicates the main window of shower and
thunderstorm activity in MN will be between 6 pm and midnight, with
lingering showers over west central WI overnight as the boundary
stalls over northern Iowa.

A few showers may linger near Eau Claire on Tuesday morning, but for
the most part a dry day is expected with low cloud cover gradually
decreasing (but being replaced by increasing mid level clouds from
the west).

Temperatures remain mild tonight mostly in the lower 40s to lower
50s, with cooler highs on Tuesday in the lower 60s to lower 70s.

.LONG TERM...(Tuesday night through Monday)
Issued at 307 PM CDT Mon May 8 2017

For the most part the latter portion of the forecast period looks to
be quiet with the bulk of precipitation chances staying to our
south, although there will be better chances areawide toward the end
of the period as we see the main baroclinic zone lift a bit farther
north. Some shower activity could work up to around I-90 or so
wednesday, although the main precipitation looks to be well to the
south closer to the warm front that will extend from the southern
plains into the mid-Mississippi Valley. High pressure from Canada
will assert itself Wednesday night into Friday, helping to displace
the baroclinic zone and any chances for precipitation farther south,
so dry weather and fairly seasonable temperatures can be expected.
By later Friday into Saturday the western ridge looks like it will
start to push eastward, which will help to tighten the northwest-
southeast oriented temperature gradient while a northern stream
shortwave trough drops southeast along it. This should provide for a
window of rainfall potential later Friday into Saturday before high
pressure once again noses in from the north. After that point, the
spread in the model solutions increases, with the 12Z GFS keeping a
surface ridge over the area through Monday, while the ECMWF and
Canadian solutions have sufficient warm advection and some elevated
instability to bring precipitation chances back into the area. For
now there isn't much reason to deviate much from a blended solution,
which results in the inclusion of chance PoPs over most of the area
later Sunday into Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1248 PM CDT Mon May 8 2017

A low pressure center is knocking on our doorstep this afternoon,
and will make its way eastward across the area this afternoon and
evening. Expected associated scattered showers and thunderstorms
to develop around 00z at west central MN sites (KRWF/KAXN) and
between 03z and 07z at the remaining sites. There could be a few
showers a couple hours earlier ahead of the main band, but no
attendant restrictions are anticipated. MVFR reductions are
possible with the shra/ts, and also behind the activity in the
wake of the area of low pressure. Higher probabilities are from
southern MN into west central WI. Winds will be southeasterly and
gusty ahead of the low, then gradually shift to northwesterly
behind it.

KMSP...
Could see light showers in the vicinity of the field as early as
00z, but the main window of showers and even isolated
thunderstorms is between 03z and 07z. Expect a low-end broken to
overcast deck, but confidence is low on whether the mvfr deck will
materialize in the wake of the shra/ts. For now believe a
scattered MVFR level group is the most likely scenario.

/OUTLOOK FOR KMSP/
Wed...VFR. NW wind 5-10 kts.
Thu...VFR. N wind 5-10 kts.
Fri...VFR. N wind 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...LS
LONG TERM...
AVIATION...LS
Hazardous weather outlook, May 8, 10:02 AM CST, 8 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1102 AM CDT Mon May 8 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
091615-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1102 AM CDT Mon May 8 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this afternoon and evening.
The risk of severe weather is low. However, a few of the stronger
storms could produce hail up to the size of a nickel, mainly from
west central across south central Minnesota.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, May 8, 5:06 PM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
606 PM CDT MON MAY 8 2017

MNZ082-083-082330-
Blue Earth-Watonwan-
606 PM CDT MON MAY 8 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BLUE EARTH AND EAST
CENTRAL WATONWAN COUNTIES...

At 606 PM CDT, a strong thunderstorm was located near Lewisville, or
13 miles east of St James, moving east at 25 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Garden City, Amboy, Vernon Center and Lewisville.

This includes U.S. Highway 169 between mile markers 29 and 40.

LAT...LON 4388 9443 4399 9443 4407 9410 4389 9408
TIME...MOT...LOC 2306Z 254DEG 22KT 4395 9436

jrb
Special weather statement, May 8, 5:16 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
616 PM CDT MON MAY 8 2017

MNZ091-082345-
Martin-
616 PM CDT MON MAY 8 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MARTIN COUNTY...

At 614 PM CDT, a strong thunderstorm was located near Dunnell, or 8
miles northeast of Estherville, moving east at 40 mph.

Locations impacted include...
Iowa Lake, Okamanpedan Lake, Ceylon, Dunnell and Wilbert.

LAT...LON 4350 9481 4356 9481 4359 9444 4350 9444
TIME...MOT...LOC 2314Z 271DEG 37KT 4350 9474

jrb
Special weather statement, May 8, 6:00 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
700 PM CDT MON MAY 8 2017

MNZ067-075-076-090045-
Le Sueur-Sibley-Nicollet-
700 PM CDT MON MAY 8 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LE SUEUR...SOUTHEASTERN
SIBLEY AND NORTHEASTERN NICOLLET COUNTIES...

At 659 PM CDT, a strong thunderstorm was located over Rush River, or
9 miles north of St Peter, moving east at 40 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
New Prague, Le Center, Le Sueur, Montgomery, Henderson, Ottawa,
Heidelberg, St Thomas, Rush River, St Henry and Norseland.

This includes U.S. Highway 169 between mile markers 70 and 84.

LAT...LON 4439 9413 4451 9413 4455 9374 4454 9352
      4432 9352
TIME...MOT...LOC 2359Z 269DEG 33KT 4446 9402

jrb

The radar

The Minneapolis radar (KMPX), 91 km away, was scanning. The volume nearest the first event began at 00:32 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Blue Earth

When
May 8, 6:35 PM CST
Where
Blue Earth County, 4.26 mi NNE of Beauford
Measured
0.88 in hail
Reported by
Public
Coordinates
44.080, -93.950

Hail, Blue Earth

When
May 8, 6:52 PM CST
Where
Blue Earth County, 0.5 mi W of St Clair
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.080, -93.860

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703322, 703321.